Bradycardia, Renal Failure, Atrioventricular Nodal Blockade, Shock, and Hyperkalemia Syndrome due to Amlodipine: A Case Report of an Underdiagnosed Medical Condition

Cureus. 2022 Jan 12;14(1):e21144. doi: 10.7759/cureus.21144. eCollection 2022 Jan.

Abstract

We report the case of an 89-year-old female patient who presented to the emergency department with BRASH syndrome, an acronym that stands for bradycardia, renal failure, atrioventricular nodal blockade, shock, and hyperkalemia, which is an underdiagnosed and recently described clinical entity. Contrary to either hyperkalemia or atrioventricular nodal blockade alone, this syndrome represents the synergistic combination of both together, creating a vicious cycle. Conservative treatment of each component, avoiding invasive measures like dialysis or pacing, usually leads to complete resolution. Recognizing the existence of this syndrome is important for an integrative approach and to avoid its recurrence. The association between BRASH syndrome and amlodipine, a dihydropyridine calcium channel blocker, is not commonly described in literature.

Keywords: amlodipine; av block; drug-induced bradycardia; hyperkalemia; renal failure; shock.

Publication types

  • Case Reports